top of page

What if your pain reliever and antidepressant don't mix?

Aug 25
2 min read

Case Review:

68-year-old female, presents with melena and lightheadedness. Hx: major depressive disorder on sertraline for 6 months; osteoarthritis treated intermittently with ibuprofen for knee pain. Vitals: BP 92/60 mm Hg, HR 112 bpm. Exam: pale conjunctiva, black tarry stool on rectal exam. Med list: sertraline 100 mg PO daily, ibuprofen 400–800 mg PRN; no anticoagulants. Pertinent negative: no prior peptic ulcer disease documented.


Question:

Which of the following is the most likely contributing mechanism for this patient's presentation?

A. Erosive gastritis caused by H. pylori infection

B. Serotonin depletion in platelets from SSRI use combined with NSAID-induced gastric mucosal injury

C. Warfarin-associated over-anticoagulation

D. Acute viral hemorrhagic fever causing coagulopathy

E. Esophageal variceal bleeding from portal hypertension


Description:

SSRIs reduce platelet serotonin uptake, impairing platelet aggregation, while NSAIDs impair gastric mucosal defenses and increase ulcer risk; together this produces mucosal injury plus reduced clotting ability, leading to an upper GI bleed. This chain explains hypotension, tachycardia, and melena in the case. Test your understanding of this mechanism with practicetest.


Clinical Insight:

The SSRI + NSAID interaction is a classic drug–drug risk that also applies when SSRIs are combined with aspirin, antiplatelet agents, or anticoagulants; recognize it to avoid preventable bleeds or to choose protective strategies (e.g., alternative analgesics or gastric protection). Review the key points with studysheet.


Why this matters:

This interaction is common because both antidepressants and NSAIDs are widely used; missing it can lead to life-threatening bleeding.


Quick take-away:

  1. Ask about OTC NSAID use when prescribing SSRIs.

  2. Prefer acetaminophen or topical analgesics for mild pain if bleeding risk exists.

  3. Use gastroprotective measures or consult before combining when necessary.


Common pitfalls to watch for:

  • Assuming OTC drugs are always safe to combine with prescriptions.

  • Forgetting to screen older patients or those on antithrombotic therapy.

Prevent this case by reviewing medication lists and counseling on safe pain options; test decision steps with targeted flashcards.

Comments


Medicine Decoded Logo

USEFUL LINKS

NAVIGATION

LEGAL

The United States Medical Licensing Examination (USMLE®) is a program of the Federation of State Medical Boards (FSMB®) and National Board of Medical Examiners (NBME®). ABIM® is a trademark of the American Board of Internal Medicine. ABFM® is a trademark of the American Board of Family Medicine. NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc (NCSBN®). MCAT® is a trademark of the Association of American Medical Colleges (AAMC). Medicine Decoded and its services are not affiliated with nor endorsed by any of the aforementioned organizations or institutions. All other trademarks displayed on this site are the property of their respective owners.

Medicine Decoded facebook

Facebook

Medicine Decoded twitter

Twitter

Medicine Decoded instagram

Instagram

medicine decoded youtube

Youtube

Copyright © 2025 - 2027 • Medicine Decoded

bottom of page